09 March 2019 : Case report
Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatmentPreethi Ramachandran1ABCDEFG*, Fady Farag1BCEF, Rewais Morcus1F, Vladimir Gotlieb1ACD
Am J Case Rep 2019; 20:310-313
BACKGROUND: Autoimmune heparin-induced thrombocytopenia (aHIT) refers to a condition, in which antiplatelet factor-4 (PF4) antibodies activate platelets even in the absence of heparin (heparin independent platelet activation). This is a severe hypercoagulable state triggering massive thrombin storm needing additional therapies and aggressive anticoagulation apart from stopping heparin. Thrombocytopenia in these cases seems to be very severe and prolonged compared to classic HIT and poses additional clinical challenges in terms of anticoagulation management. Recently, direct oral anticoagulants (DOACs) seem to be an attractive option in the management of HIT as an alternative to vitamin K antagonists (VKA).
CASE REPORT: We describe a case of a 55-year African American male who presented with pleuritic chest pain and was found to have worsening kidney disease. Clinical and electrocardiogram findings suggested uremic pericarditis, and dialysis was warranted. After 5 days of exposure to heparin flushes during dialysis, the patient developed thrombocytopenia, and subsequently HIT was diagnosed. Argatroban was started initially, however, his platelets count continued to drop, and he developed acute deep venous thrombosis of the right lower leg. IVIG (intravenous immunoglobulin) was started and his platelet count started to improve after several days. The patient was discharged on Eliquis and his platelet count returned to normal levels after 3 months.
CONCLUSIONS: This case emphasizes the challenge managing HIT, a condition that has a high rate of complications. Several studies have reported platelet recovery with IV immunoglobulin when standard therapies fail. Recent evidence also supports the safety and efficacy of DOACs in offering a simplified way of managing these patients, especially in outpatient settings.
Keywords: Anticoagulants, Heparin, Immunoglobulins, Intravenous, Thrombocytopenia, Length of Stay, Middle Aged, Purpura, Thrombocytopenic, Idiopathic
27 Jan 2023 : Case reportA 37-Year-Old Man with Familial Hereditary Hemorrhagic Telangiectasia and Pulmonary Arteriovenous Malformat...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938548
26 Jan 2023 : Case reportA 39-Year-Old Woman with Endometriosis Who Developed a Subcapsular Liver Hematoma Following Laparotomic Sur...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938169
26 Jan 2023 : Case reportOptic Neuritis as a Consequence of Long-Term Medical Treatment Using Anastrozole: A Case Report
Am J Case Rep In Press; DOI: 10.12659/AJCR.939026
Most Viewed Current Articles
13 Jul 2022 : Case reportWhistling Scrotum: An Unusual Presentation of Pneumomediastinum in the Setting of an Open Scrotal Wound
Am J Case Rep 2022; 23:e936441
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406
23 Feb 2022 : Case reportPenile Necrosis Associated with Local Intravenous Injection of Cocaine
Am J Case Rep 2022; 23:e935250